Alert archive / Utah / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Salt Lake City, UT

July 14, 2008Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2008, 4:57 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2008, 4:57 PM MDT (22:57 UTC)
Expired
Jul 14, 2008, 8:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:45 PM MDTFLASH FLOOD7 N Springdale, UTPARK RANGERS OBSERVED FLASH FLOOD IN HEADWATER AREAS OF NARROWS REGION OF NORTH FORK OF VIRGIN RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 142259
FFWSLC
UTC025-053-150200-
/O.NEW.KSLC.FF.W.0005.080714T2257Z-080715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 800 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM NUMEROUS THUNDERSTORMS THROUGHOUT ZION NATIONAL 
PARK. AREAS EXPECTED TO FLASH FLOOD INCLUDE NORTH CREEK...THE EAST 
FORK OF THE VIRGIN RIVER...AND THE NORTH FORK OF THE VIRGIN RIVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3727 11317 3736 11319 3735 11284 3724 11282
      3715 11302 3720 11321

$$

MCINERNEY
2 follow-up statements
000 
WGUS75 KSLC 150022
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
617 PM MDT MON JUL 14 2008

UTC025-053-150200-
/O.CON.KSLC.FF.W.0005.000000T0000Z-080715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
617 PM MDT MON JUL 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR WEST
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

AT 612 PM MDT...REPORTS OF SIGNIFICANT RIVER RISES ON THE HEADWATER 
AREAS OF THE NORTH FORK VIRGIN RIVER WERE REPORTED BY PARK 
OFFICIALS.  ADDITIONALLY...HEAVY RAINFALL CONTINUES OVER THE EAST 
FORK OF THE VIRGIN RIVER AS IT ENTERS THE ZION PARK BOUNDARY FROM 
THE EAST.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT IN THESE AREAS. IT IS IMPORTANT 
TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH 
CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID 
STREAMS OR CREEKS IN THESE AREAS.

LAT...LON 3727 11317 3736 11319 3735 11284 3724 11282
      3715 11302 3720 11321

$$

MCINERNEY
000 
WGUS75 KSLC 150154
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
752 PM MDT MON JUL 14 2008

UTC025-053-150202-
/O.EXP.KSLC.FF.W.0005.000000T0000Z-080715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
752 PM MDT MON JUL 14 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MDT FOR WEST CENTRAL
KANE AND EAST CENTRAL WASHINGTON COUNTIES...

FLOOD WATERS THAT COURSED THROUGH THE NORTH FORK OF THE VIRGIN RIVER 
HAVE SUBSIDED.  HOWEVER...BE CAREFUL AS WATERWAYS IN THIS AREA WILL 
CONTINUE TO DEWATER THROUGH THE NIGHTTIME HOURS.  USE CAUTION WHEN 
MOVING THROUGH THESE AREAS FOR THE REMAINDER OF THE EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3727 11317 3736 11319 3735 11284 3724 11282
      3715 11302 3720 11321

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:30 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 14, 3:30 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT MON JUL 14 2008

.SYNOPSIS...WITH HIGH PRESSURE ALOFT...SUBTROPICAL MOISTURE AND WEAK
DISTURBANCES WILL MOVE NORTHWARD...AFFECTING SOUTHERN UTAH TONIGHT
AND MUCH OF THE REGION DURING THE TUESDAY THROUGH THURSDAY PERIOD.

&&

.DISCUSSION...BAND OF MID AND HIGH CLOUDINESS REMAINS ACROSS CENTRAL
UTAH THIS AFTERNOON.  MUCH DEEPER MOISTURE REMAINS IN PLACE OVER
SOUTHERN UTAH...WHERE CONVECTION HAS BEEN INCREASING IN AREAL
COVERAGE AND INTENSITY PAST COUPLE OF HOURS.

AS PROGGED...MOISTURE AND INSTABILITY AXIS REMAINS IN PLACE FROM
NORTHERN LAKE POWELL REGION TO GRAND STAIRCASE TO THE PINE
MOUNTAINS...WITH CONVECTIVE ACTIVITY FOCUSED IN THIS AREA.  WITH
VERY WEAK FLOW THROUGH THE MID LEVELS...THUNDERSTORMS WILL SHOW
LITTLE MOVEMENT THROUGH THE EVENING HOURS.  HEAVY RAIN REMAINS THE
PRIMARY CONCERN FROM THESE THUNDERSTORMS.

PATTERN CHANGES ON TUESDAY AS A SYSTEM OVER CALIFORNIA WILL LIFT
NORTHEAST WHILE A WAVE IN THE WESTERLIES SLIDES ACROSS THE NORTHERN
PORTION OF THE REGION.  GFS AND NAM HAVE CONTINUED TO INDICATE SOME
STRENGTHENING OF A DEVELOPING SOUTHWEST FLOW...DRAWING MOISTURE
NORTHWARD AND EASTWARD.  WITH INCREASING MOISTURE AND
INSTABILITY...ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY EXPECTED
ACROSS ALL BUT NORTHEAST CORNER OF FORECAST AREA BY TUESDAY EVENING.
WITH INCREASING SHEAR...COULD SEE A COUPLE OF SEVERE THUNDERSTORMS
ACROSS NORTHWEST DESERTS.  HEAVY RAIN WILL CONTINUE TO BE THE
PRIMARY CONCERN ACROSS SOUTHERN UTAH AS DEEP MOISTURE REMAINS IN
PLACE.  SIMILAR STORY INDICATED FOR WEDNESDAY...THOUGH DRY AIR
ADVECTING INTO NORTHWEST CORNER MAY LIMIT CONVECTION THERE.

MODELS SOLUTIONS DIVERGE HEADING INTO THE WEEKEND AS ECMWF INDICATES
RIDGE BUILDING BACK ACROSS AREA...WHILE GFS FAVORS A NEARLY ZONAL
FLOW ACROSS THE REGION...WITH A SERIES OF WEAK DISTURBANCES MOVING
THROUGH.  OPERATIONAL RUN OF GFS SEEMS TO BE AN OUTLIER FROM MOST OF
THE GFS ENSEMBLE FAMILY MEMBERS...SO ECMWF SOLUTION FAVORED.  ECMWF
DOES INDICATE A PACIFIC WAVE MOVING INTO THE REGION VERY LATE IN THE
FORECAST PERIOD.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL THROUGH
THE EVENING UNDER MOSTLY CLEAR SKIES. NORTHWEST WINDS ARE EXPECTED
TO SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z.

&&

.FIRE WEATHER...THE ABUNDANT MOISTURE OVER THE SRN TWO THIRDS OF
UTAH HAS SPAWNED SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SRN
TIER OF THE STATE THIS AFTERNOON. THESE SHOWERS AND STORMS HAVE BEEN
CONFINED TO THE HIGHER TERRAIN AND ARE NOT MOVING MUCH. THIS WAS
RESULTING IN WETTING RAINS WITH THE MORE DEVELOPED CONVECTION.

CNTRL UTAH HAS SEEN PLENTY OF CLOUD COVER AND HIGHER RH VALUES...BUT
HAS NOT SEEN SHOWERS AND STORMS KICK OFF AS OF YET THIS AFTERNOON.
MAY SEE ISOLATED STORMS FORM BY EARLY THIS EVENING...BUT DOUBT THEY
WILL PERSIST MUCH INTO THE EVENING. NRN UTAH HAS SEEN A DRY AND
STABLE NW FLOW ALOFT WHICH HAS SHUT DOWN CONVECTION ALTOGETHER THIS
AFTERNOON.

A RETURNING SOUTHERLY FLOW ALOFT WILL DEVELOP ACROSS NV AND WRN UT
TUESDAY. THIS FLOW WILL BRING MOISTURE INTO THE NORTH AND KEEP THE
REMAINDER OF THE STATE MOIST INTO WEDNESDAY. DRIER AIR WILL WORK
INTO NW UTAH THURSDAY...THEN SPREAD SOUTH AND EAST ACROSS THE STATE
BY EARLY IN THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

AVIATION...TRAPHAGAN
FIRE WEATHER...CONGER
PUBLIC...BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 14, 4:15 AM MDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 AM MDT MON JUL 14 2008

UTZ001>016-019>021-517-518-WYZ021-151130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
415 AM MDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS WILL REMAIN OVER SOUTHERN UTAH...ALLOWING FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. LESS
MOISTURE ACROSS CENTRAL UTAH WILL RESULT IN ISOLATED SHOWERS
AND THUNDERSTORMS.

THE AIRMASS OVER NORTHERN UTAH WILL REMAIN DRY WITH PARTLY TO MOSTLY
SUNNY SKIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SUBTROPICAL MOISTURE WILL SPREAD INTO NORTHERN UTAH ON TUESDAY. THIS
IS EXPECTED TO RESULT IN MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. SOME THUNDERSTORMS COULD HAVE STRONG
WINDS IN THE NORTH AND LOCALLY HEAVY RAIN IN CENTRAL AND SOUTHERN
UTAH. LOCALLY HEAVY RAIN IS ALSO POSSIBLE IN THE NORTH ON WEDNESDAY.
SOME DRYING OF THE AIRMASS IS EXPECTED LATE IN THE WEEK BUT MOISTURE
COULD RETURN NORTHWARD BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.